Volume 7, issue 1 (2007)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 19
Issue 7, 3217–3753
Issue 6, 2677–3215
Issue 5, 2151–2676
Issue 4, 1619–2150
Issue 3, 1079–1618
Issue 2, 533–1078
Issue 1, 1–532

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

Author Index
The Journal
About the Journal
Editorial Board
Subscriptions
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
To Appear
 
Other MSP Journals
Even-dimensional $l$–monoids and $L$–theory

Jörg Sixt

Algebraic & Geometric Topology 7 (2007) 479–515
Abstract

Surgery theory provides a method to classify n–dimensional manifolds up to diffeomorphism given their homotopy types and n 5. In Kreck’s modified version, it suffices to know the normal homotopy type of their n 2 –skeletons. While the obstructions in the original theory live in Wall’s L–groups, the modified obstructions are elements in certain monoids ln(Z[π]). Unlike the L–groups, the Kreck monoids are not well-understood.

We present three obstructions to help analyze θ l2k(Λ) for a ring Λ. Firstly, if θ l2k(Λ) is elementary (ie trivial), flip-isomorphisms must exist. In certain cases flip-isomorphisms are isometries of the linking forms of the manifolds one wishes to classify. Secondly, a further obstruction in the asymmetric Witt-group vanishes if θ is elementary. Alternatively, there is an obstruction in L2k(Λ) for certain flip-isomorphisms which is trivial if and only if θ is elementary.

Keywords
surgery theory, $L$-groups
Mathematical Subject Classification 2000
Primary: 57R67
Secondary: 57R65
References
Publication
Received: 14 November 2006
Revised: 22 January 2006
Accepted: 24 January 2006
Published: 25 April 2007
Authors
Jörg Sixt
Universität Heidelberg
Mathematisches Institut
Im Neuenheimer Feld 288
D-69120 Heidelberg
Germany